Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 511, NWS Norman, OK

July 3, 2004Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 3, 2004, 3:41 AM CDT for Clay County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 3:41 AM CDT (08:41 UTC)
Expired
Jul 3, 2004, 4:30 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Clay County, TX

The radar

The Altus AFB radar (KFDR), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3016 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 030841
SVROKC
TXC077-030930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHERN TEXAS

* UNTIL 430 AM CDT

* AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES EAST OF HENRIETTA...MOVING SOUTHEAST   
  AT 20 MPH. OTHER STORMS WERE LOCATED NEAR JOLLY AND LAKE ARROWHEAD.
  WINDS UP TO 70 MPH ARE WILL POSSIBLE WITH THIS STORM ESPECIALLY
  ACROSS CENTRAL AND SOUTHERN PARTS OF THE COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BELLEVUE...BLUEGROVE...
  HENRIETTA...JOLLY...JOY AND LAKE ARROWHEAD

HAIL UP TO THE SIZE OF DIMES AND WINDS OF 70 MPH ARE LIKELY.

LAT...LON 3395 9798 3391 9837 3352 9841 3357 9799

$$
 
SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:15 PM CDT, 6 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 9:15 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
915 PM CDT FRI JUL 2 2004

.UPDATE...
MODIFIED POPS TO HANDLE DYING ACTIVITY OVER SOUTHEAST ZONES...AND
INCOMING STORMS TO THE NORTHWEST. DO NOT SEE MUCH IN THE WAY OF
SUPPORT FOR NORTHWEST ACTIVITY...THEREFORE WILL EXPECT IT TO WEAKEN
TOWARD/BY MIDNIGHT. WILL LEAVE LOW POPS ACROSS CENTRAL ZONES AFTER
MIDNIGHT JUST IN CASE INCOMING ACTIVITY HAS DIFFERENT PLANS.

NO OTHER CHANGES ATTM.

11

&&

340 PM

.DISCUSSION...
AREA IS CURRENTLY RAIN FREE AND THE MAIN UPPER LEVEL SUPPORT IN
EASTERN KANSAS IS DRIFTING EAST GIVING WAY TO DEVELOPING RIDGING TO
THE WEST. BELIEVE MAIN CHANCES OF RAIN TONIGHT WILL REMAIN TO THE
EAST.. BUT THERE IS THE RESIDUAL SURFACE OUTFLOW BOUNDARY WEST TO
EAST ACROSS SOUTHERN OKLAHOMA WITH DECENT CUMULUS ALONG IT. WILL
STILL HAVE A SHOT OF THUNDERSTORM DEVELOPMENT ALONG THIS AREA OR ANY
DEVELOPMENT OVER WEST TEXAS APPROACHING MY TEXAS ZONES THIS
EVENING.. SO SLIGHT CHANCE POPS ARE STILL NEEDED. MID LEVEL FLOW OF
35 TO 45 KNOTS AT 500 MB SEEN ON AREA PROFILERS AND MIXED LAYER CAPE
IS AROUND 2000 TO 3000 J/KG SO SEVERE WEATHER WILL BE POSSIBLE WITH
ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING. WILL MONITOR
SATELLITE TRENDS AND MAY INCREASE POPS ALONG THE BOUNDARY THIS
EVENING IF DEVELOPMENT CONTINUES TO INCREASE.

A BRIEF LULL IS EXPECTED IN OUR ALMOST DAILY RAIN SATURDAY AS UPPER
RIDGE STRENGTHENS AND LOW LEVEL TEMPERATURES WARM TO PRODUCE A CAP
OVER THE AREA.  BUT NEXT SHORTWAVE IS PROGGED TO MOVE INTO THE
CENTRAL PLAINS ON SUNDAY BRINGING THUNDERSTORM CHANCES AGAIN.
SURFACE FRONT WILL MOVE TOWARD THE OKLAHOMA-KANSAS STATE LINE SUNDAY.

NOT MUCH CHANGE TO THE EXTENDED. KEEP POPS IN THE EXTENDED THROUGH
WEDNESDAY AS ANOTHER SURFACE FRONT MOVES INTO THE AREA EARLY TO MID
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  94  72  94 /  20   5  10  10
HOBART OK         72  97  72  97 /  20   5  10  10
WICHITA FALLS TX  73  99  74  99 /  10   5   5  10
GAGE OK           65  95  68  95 /  60   5   5  10
PONCA CITY OK     68  91  70  93 /  30   5  20  20
DURANT OK         73  93  74  94 /  10   5   5  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jul 2, 8:25 PM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT FRI JUL 2 2004

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
PARTS OF CENTRAL AND SOUTHERN OKLAHOMA.

LOCATION...
THE RISK AREA COVERS LOCATIONS EAST OF A LINE EXTENDING FROM
SEMINOLE...TO PAULS VALLEY...TO MARIETTA.

TIMING...
SEVERE THUNDERSTORMS WILL BE LIKELY THROUGH 11 PM THIS EVENING.

IMPACTS...
GOLF BALL SIZE HAIL AND WINDS TO 65 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
THIS EVENING.

DISCUSSION...
A WEAK SURFACE BOUNDARY ACROSS CENTRAL AND SOUTHERN OKLAHOMA WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING.
HIGH TO EXTREME INSTABILITY AND MODEST WIND SHEAR WILL RESULT IN
SUPERCELL THUNDERSTORMS...WITH THE PRIMARY CONCERN BEING VERY LARGE
HAIL.

STRONG TO SEVERE THUNDERSTORMS OVER THE PANHANDLES OF OKLAHOMA AND
TEXAS MAY SPREAD INTO NORTHWEST AND WEST CENTRAL PARTS OF OKLAHOMA
BY LATE EVENING...BUT THEY ARE EXPECTED TO WEAKEN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ASSOCIATED WITH ANY STORMS TONIGHT WILL ALSO BE
CAPABLE OF PRODUCING ISOLATED FLOODING...AS RECENT RAINS HAVE LEFT
THE GROUND SATURATED ACROSS MANY PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS SATURDAY NIGHT THROUGH
MONDAY NIGHT...BUT WE ARE NOT EXPECTING WIDESPREAD HEAVY RAIN LIKE
WE HAVE RECENTLY SEEN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY...JULY 3.

11

In the hours before

Local storm report, Jul 3, 2:47 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
247 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     4 S TIPTON              34.44N 99.14W
07/03/2004  74 MPH           TILLMAN            OK   MESONET

            MEASURED BY THE OKLAHOMA MESONET

&&

EM
Local storm report, Jul 3, 2:59 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
259 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND GST     FREDERICK               34.39N 99.01W
07/03/2004  64 MPH           TILLMAN            OK   OFFICIAL NWS OBS

            MEASURED BY THE KFDR ASOS.

0229 AM     TSTM WND GST     FREDERICK               34.39N 99.01W
07/03/2004  64 MPH           TILLMAN            OK   OFFICIAL NWS OBS

            MEASURED BY KFDR ASOS.

&&

EM
Local storm report, Jul 3, 3:12 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
312 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     NON-TSTM WND GST 3 W BURKBURNETT         34.08N 98.62W
07/03/2004  65 MPH           WICHITA            TX   TRAINED SPOTTER

            ESTIMATED WIND.

0240 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
07/03/2004  60 MPH           TILLMAN            OK   MESONET

            MEASURED BY OKLAHOMA MESONET.

&&

EM
Local storm report, Jul 3, 3:15 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED NON-TSTM WIND
NATIONAL WEATHER SERVICE NORMAN OK
315 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     3 W BURKBURNETT         34.08N 98.62W
07/03/2004  65 MPH           WICHITA            TX   TRAINED SPOTTER

            ESTIMATED WIND.

0240 AM     TSTM WND GST     3 W GRANDFIELD          34.23N 98.74W
07/03/2004  60 MPH           TILLMAN            OK   MESONET

            MEASURED BY OKLAHOMA MESONET.

&&

EM
Local storm report, Jul 3, 3:33 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
333 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     SHEPPARD AFB            33.98N 98.50W
07/03/2004  61 MPH           WICHITA            TX   OFFICIAL NWS OBS

            MEASURED BY KSPS ASOS.

&&

EM
Local storm report, Jul 3, 3:39 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             2 W ALTUS               34.64N 99.37W
07/03/2004  0.75 INCH        JACKSON            OK   TRAINED SPOTTER

&&

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:59 AM CDTSevere Thunderstorm WarningOUNWilbarger46 min
Jul 3, 2:43 AM CDTSevere Thunderstorm WarningOUNWichita47 min
Jul 3, 2:55 AM CDTSevere Thunderstorm WarningOUNClay50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.